Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 98, NWS St. Louis, MO

May 9, 2003Pike County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 9, 2003, 12:04 AM CDT for Pike County, Ralls County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 12:04 AM CDT (05:04 UTC)
Expired
May 9, 2003, 12:45 AM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 7:55 PM CDTSevere Thunderstorm WatchSPC5 hr
May 8, 9:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WUUS53 KLSX 090504
SVRLSX
MOC163-173-090545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1202 AM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN NORTHEAST MISSOURI
  RALLS COUNTY IN NORTHEAST MISSOURI

* UNTIL 1245 AM CDT

* AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF CURRYVILLE...MOVING EAST AT 45
  MPH. AREA LAW ENFORCEMENT REPORTED A TREE DOWN 10 MILES WEST 
  SOUTHWEST OF MEXICO ON HIGHWAY FF WEST OF HIGHWAY M.

* LOCATIONS IMPACTED INCLUDE...
  CURRYVILLE
  SPENCERBURG
  FRANKFORD
  BOWLING GREEN

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3939 9166 3929 9143 3925 9082 3969 9140

$$
FG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:00 PM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, May 8, 4:00 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU MAY 8 2003

SHORT AND UNSCIENTIFIC FORECAST DISCUSSION DUE TO ACTIVE WEATHER...

SEVERE WEATHER THREAT CONTINUES OFF AND ON THROUGH SATURDAY NIGHT AS
WAVE AFTER WAVE FORMS OVER SOUTHWESTERN KANSAS AND MOVES
NORTHEASTWARD BRINGING VERY MOIST AND UNSTABLE AIR INTO THE AREA.
POTENT UPPER LEVEL SYSTEM KEEPS SPINNING OFF SMALL VORTICES AND
EJECTING THEM NORTHEASTWARD WHICH HELPS ENHANCE VERTICAL MOTION
THROUGHOUT THE PERIOD.  SHEAR AND BUOYANCY PROFILES ARE FAVORABLE
FOR SEVERE WEATHER OUTBREAKS ON AND OFF WITH THE ONLY REAL BREAK
DURING THE DAY FRIDAY AS IT LOOKS LIKE WEAK CAP WILL KEEP THE
UPDRAFTS FROM BUBBLING UP.  CONSIDERED INTRODUCING A SLIGHT CHANCE
POP FOR FRIDAY...BUT DECIDED TO HOLD OFF AND LET THE NEXT SHIFT MAKE
THE FINAL DECISION.  BOTH MODELS ARE FAIRLY CLOSE WITH THE FROPA
WHICH WILL END THIS BOUT WITH SEVERE WEATHER ON SUNDAY MORNING.

EXTENDED...WELL FINALLY HAVE A BREAK IN ALL THE SEVERE WEATHER
AFTER THE COLD FRONT FINALLY MOVES THROUGH.  HIGH PRESSURE BUILDS
INTO THE MID-MISSISSIPPI VALLEY REGION BEHIND THE COLD FRONT AND IT
LOOKS LIKE AT LEAST A COUPLE OF DAYS OF PLACID WEATHER UNDER AN
UPPER LEVEL RIDGE.  THE NEXT LOW PRESSURE SYSTEM BEGINS
STRENGTHENING IN NORTHERN TEXAS ON WEDNESDAY AND ITS ASSOCIATED WARM
FRONT STARTS TO SURGE NORTHWARD OUT OF LOUISIANA AND ARKANSAS INTO
SOUTHERN MISSOURI BY THURSDAY MORNING BRINGING WET WEATHER BACK INTO
OUR AREA.  WENT GENERALLY CLOSE TO ENSEMBLE GUIDANCE WITH SOME
BLENDING TO FIT WELL WITH SURROUNDING OFFICES.

.STL...NONE

CARNEY
Hazardous weather outlook, May 8, 8:55 PM CDT, 3 hours 9 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CDT THU MAY 8 2003

...AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED OVER THE REGION
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT THAT COVERS
THE ENTIRE REGION.  SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED OVER
MISSOURI...AND ARE EXPECTED TO CONTINUE TO DEVELOP AS A POTENT UPPER
LEVEL STORM MOVES THROUGH THE REGION.  WIND SHEAR AND INSTABILITY
PARAMETERS SUGGEST THAT THESE STORMS ARE CAPABLE OF PRODUCING
ISOLATED TORNADOES...HAIL UP TO THE SIZE OF BASEBALLS AND WIND GUSTS
IN EXCESS OF 70 MPH.   IN ADDITION...LOCALLY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE RISK OF SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL CONTINUE
THROUGH SATURDAY NIGHT AS A FRONTAL BOUNDARY STALLS OVER THE
REGION.  THE GREATEST LIKELIHOOD OF SEVERE WEATHER WILL OCCUR LATE
SATURDAY AND SATURDAY NIGHT AS A STRONG COLD FRONT MOVES THROUGH THE
MIDWEST.

AFTER A REST ON SUNDAY AND MONDAY...THE CHANCE OF THUNDERSTORMS WILL
CONTINUE ON TUESDAY AND WEDNESDAY AS YET ANOTHER STORM SYSTEM MOVES
THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE APPRECIATED THROUGHOUT THE
NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Local storm report, May 8, 6:23 PM CDT, 5 hours 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1116 AM    LAKE MYKEE                MO   0.75 INCH HAIL
05/08/03   CALLAWAY

1220 PM    4S HARRISBURG             MO   0.75 INCH HAIL
05/08/03   BOONE

1225 PM    HARRISBURG                MO   1.00 INCH HAIL
05/08/03   BOONE

1230 PM    7N COLUMBIA               MO   0.75 INCH HAIL
05/08/03   BOONE                          NORTH I-70 AND 1/4 MI E
                                          OF US 63

1245 PM    HALLSVILLE                MO   0.75 INCH HAIL
05/08/03   BOONE                          ESTIMATED WIND GUSTS OF
                                          40 TO 60 MPH

1256 PM    1E SHAW                   MO   WIND DAMAGE
05/08/03   BOONE                          10 INCH DIAM TREE LIMBS
                                          DOWNED AND ROOF BLOWN OFF
                                          BARN AT ROUTE Z AND
                                          MEXICO GRAVEL ROAD

1256 PM    HALLSVILLE                MO   WIND DAMAGE
05/08/03   BOONE                          BOAT TRAILERS BLOWN INTO
                                          ROADWAY

100  PM    3S CENTRALIA              MO   WIND DAMAGE
05/08/03   BOONE                          *** 1 INJ ***
                                          MOBLIE HOMES DAMAGED.
                                          FLIPPED OVER ON HWY Z.
                                          MAN INSIDE INJURED AND
                                          HOSPITALIZED. OTHER
                                          SCATTERED REPORTS IN THE
                                          AREA OF TREES AND POWER
                                          LINES DOWN.

0100 PM    15SW MEXICO               MO   1.25 INCH HAIL
05/08/03   AUDRAIN                        REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0100 PM    15SW MEXICO               MO   WIND DAMAGE
05/08/03   AUDRAIN                        TREES DOWNED. NEAR
                                          CALLAWAY COUNTY LINE.

0100 PM    15NW AUXVASSE             MO   WIND DAMAGE
05/08/03   CALLAWAY                       MOBLIE HOMES DAMAGED. 2
                                          REPORTED FLIPPED OVER. NO
                                          INJURIES

0104 PM    2W KINGDOM CITY           MO   1.00 INCH HAIL
05/08/03   CALLAWAY                       1 MILE NORTH OF I-70

0106 PM    12SE CENTRALIA            MO   0.75 INCH HAIL
05/08/03   BOONE

0109 PM                              MO   WIND DAMAGE
05/08/03   BOONE                          3-4 MOBLIE HOMES DAMAGED
                                          AND FLIPPED AT ROB COOKE
                                          ROAD AND 8900 BLOCK N RTE
                                          Z.  1 MOBILE HOME DAMAGED
                                          AND FLIPPED 14000 BLOCK
                                          OF RTE J  REPORTED BY
                                          BOONE COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.  1
                                          INJURY REPORTED.

0128 PM    ELSBERRY                  MO   1.25 INCH HAIL
05/08/03   LINCOLN

0138 PM    MEXICO                    MO   FLOODING
05/08/03   AUDRAIN                        2 FEET OF WATER REPORTED
                                          IN CITY LIMITS BY LAW
                                          ENFORCEMENT.

0229 PM    JERSEYVILLE               IL   0.75 INCH HAIL
05/08/03   JERSEY

0241 PM    GODFREY                   IL   60 MPH WIND GUST
05/08/03   MADISON                        TREES DOWN AT LEWIS AND
                                          CLARK COLLEGE AND DAMAGE
                                          REPORTED AT SHOPPING
                                          PLAZA ACROSS THE STREET
                                          FROM THE COLLEGE

0243 PM    BRIGHTON                  IL   0.88 INCH HAIL
05/08/03   MACOUPIN                       REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0300 PM    STAUNTON                  IL   TORNADO
05/08/03   MACOUPIN                       FARMER REPORTED BRIEF
                                          TOUCHDOWN IN A FIELD.

0300 PM    BUNKER HILL               IL   WIND DAMAGE
05/08/03   MACOUPIN                       TREES DOWNED. FARMER
                                          REPORTED SEVERAL LARGE
                                          TREES UPROOTED AND
                                          MANGLED.

0335 PM    GREENVILLE                IL   0.88 INCH HAIL
05/08/03   BOND                           REPORTED BY ILLINOIS
                                          STATE POLICE.

0335 PM    GREENVILLE                IL   FUNNEL CLOUD
05/08/03   BOND                           REPORTED BY ILLINOIS
                                          STATE POLICE. BOTH
                                          SOUTHWEST AND NORTH OF
                                          GREENVILLE.

0346 PM    NEW ATHENS                IL   0.75 INCH HAIL
05/08/03   ST. CLAIR                      REPORTED BY AMATEUR RADIO
                                          OPERATOR.
Local storm report, May 8, 7:37 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    5N HURDLAND               MO   1.25 INCH HAIL
05/08/03   KNOX                           REPORTED BY SPOTTER.
Special weather statement, May 8, 7:54 PM CDT, 4 hours 10 minutes before
ILC001-005-009-027-051-061-083-117-119-121-135-149-189-090115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
754 PM CDT THU MAY 8 2003

THE TORNADO WATCH FOR PARTS OF WEST CENTRAL AND SOUTHWEST ILLINOIS
WHICH WERE IN AFFECT IN THE ST LOUIS COUNTY WARNING AREA HAVE BEEN
CANCELLED.

THE SEVERE THUNDERSTORMS WHICH PROMPTED THE WATCH HAVE MOVED WELL
OUT OF THE AREA TO THE EAST.

TES
Local storm report, May 8, 8:32 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
832 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 PM    QUINCY                    IL   0.75 INCH HAIL
05/08/03   ADAMS                          REPORTED BY TV STATION
                                          KHQA.

0830 PM    QUINCY                    IL   1.00 INCH HAIL
05/08/03   ADAMS                          REPORTED BY SHERIFF.

0833 PM    QUINCY                    IL   0.75 INCH HAIL
05/08/03   ADAMS                          REPORTED BY PUBLIC ON
                                          NORTH SIDE OF QUINCY.
Local storm report, May 8, 8:50 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    3N QUINCY                 IL   1.25 INCH HAIL
05/08/03   ADAMS                          REPORTED BY SPOTTER.
Local storm report, May 8, 11:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    5W MEXICO                 MO   0.75 INCH HAIL
05/08/03   AUDRAIN                        REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:24 PM CDTSevere Thunderstorm WarningLSXKnox36 min
May 8, 7:48 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Ralls27 min
May 8, 8:21 PM CDTSevere Thunderstorm WarningLSXMarion39 min
May 8, 10:21 PM CDTSevere Thunderstorm WarningLSXLincoln39 min
May 8, 10:26 PM CDTSevere Thunderstorm WarningLSXMonroe49 min
May 8, 10:51 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone54 min
May 8, 11:03 PM CDTTornado WarningLSXAudrain, Boone42 min
May 8, 11:45 PM CDTSevere Thunderstorm WarningLSXAudrain30 min
May 9, 5:12 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Ralls48 min
May 9, 5:47 PM CDTSevere Thunderstorm WarningLSXPike, Ralls43 min
May 9, 5:59 PM CDTSevere Thunderstorm WarningLSXBoone46 min
May 9, 6:05 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe40 min
May 9, 6:17 PM CDTTornado WarningLSXPike43 min
May 9, 6:18 PM CDTTornado WarningLSXBoone42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.